Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A simple condition ensuring the Arens regularity of bilinear mappings

Author: Nilgün Arikan
Journal: Proc. Amer. Math. Soc. 84 (1982), 525-531
MSC: Primary 46H05; Secondary 43A15, 46M15
MathSciNet review: 643742
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a simple criterion for certain Banach algebras to be Arens regular, which applies in particular to the algebras $ {l^1}$ with pointwise multiplication, $ {L^\infty }(G)$, where $ G$ is a compact group with convolution, and the trace-class algebra. This criterion is best established in the more general context of the regularity of bilinear maps, and depends on the existence of extensions of such maps.

References [Enhancements On Off] (What's this?)

  • [1] R. Arens, The adjoint of a bilinear operation, Proc. Amer. Math. Soc. 2 (1951), 839-848. MR 0045941 (13:659f)
  • [2] P. Civin and B. Yood, The second conjugate of a Banach algebra as an algebra, Pacific J. Math. 11 (1961), 847-870. MR 0143056 (26:622)
  • [3] J. Duncan and S. A. R. Hosseiniun, The second dual of a Banach algebra, Proc. Roy. Soc. Edinburgh Sect. A 84 (1979), 309-325. MR 559675 (81f:46057)
  • [4] N. Dunford and J. T. Schwartz, Linear operators. I, Interscience, New York, 1958.
  • [5] L. H. Loomis, An introduction to abstract harmonic analysis, Van Nostrand, Princeton, N. J., 1953. MR 0054173 (14:883c)
  • [6] M. Reed and B. Simon, Methods of modern mathematical physics. I, Academic Press, New York, 1972. MR 751959 (85e:46002)
  • [7] N. J. Young, The irregularity of multiplication in group algebras, Quart. J. Math. Oxford Ser. (2) 24 (1973), 59-62. MR 0320756 (47:9290)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46H05, 43A15, 46M15

Retrieve articles in all journals with MSC: 46H05, 43A15, 46M15

Additional Information

Keywords: Arens regularity, bilinear mappings, second duals of Banach algebras
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society